Alert archive / Kentucky / Wind Advisories in 2017

Wind Advisory 11, NWS Louisville, KY

December 13, 201717 counties in Kentucky; Clark County, Jefferson County, Scott County, Indiana

NWS Louisville, KY issued this wind advisory at Dec 13, 2017, 11:47 PM EST for 17 counties in Kentucky; Clark County, Jefferson County, Scott County, Indiana. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2017, 11:47 PM EST (04:47 UTC)
Expired
Dec 14, 2017, 4:00 AM EST
In force
4 hr
Issued by
NWS Louisville, KY

Counties Clark County, IN, Jefferson County, IN, Scott County, IN, Anderson County, KY, Bourbon County, KY, Clark County, KY, Fayette County, KY, Franklin County, KY, Harrison County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Madison County, KY, Nicholas County, KY, Oldham County, KY, Scott County, KY, Shelby County, KY, Spencer County, KY, Trimble County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 95 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 454 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1965 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
454 m²/s²
0-3 km storm-relative helicity
600 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS73 KLMK 140447
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
1147 PM EST Wed Dec 13 2017

...Gusty Winds Tonight...

.A cold front moving through the area will bring strong gusty
winds through the early morning hours. Wind gusts will be out of
the west to northwest.

INZ078-079-092-KYZ030>043-048-049-057-140900-
/O.NEW.KLMK.WI.Y.0011.171214T0447Z-171214T0900Z/
Scott-Jefferson-Clark-Oldham-Trimble-Henry-Shelby-Franklin-
Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Jessamine-Madison-
Including the cities of Scottsburg, Madison, Jeffersonville, 
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, 
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, 
Versailles, Lexington, Paris, Carlisle, Nicholasville, 
Winchester, and Richmond
1147 PM EST Wed Dec 13 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

The National Weather Service in Louisville has issued a Wind
Advisory, which is in effect until 4 AM EST Thursday. 

* TIMING...Now through 4 AM EST.

* WINDS...West to northwest at 20 to 25 mph with gusts of 35 to 
  45 mph.

* IMPACTS...Small limbs may be blown down. Driving may become
  difficult for high profile vehicles on north-south oriented
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of over 40 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

EER
1 follow-up statement
692 
WWUS73 KLMK 140857
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
357 AM EST Thu Dec 14 2017


INZ078-079-092-KYZ030>043-048-049-057-141000-
/O.EXP.KLMK.WI.Y.0011.000000T0000Z-171214T0900Z/
Scott-Jefferson-Clark-Oldham-Trimble-Henry-Shelby-Franklin-
Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Jessamine-Madison-
Including the cities of Scottsburg, Madison, Jeffersonville, 
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, 
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, 
Versailles, Lexington, Paris, Carlisle, Nicholasville, 
Winchester, and Richmond
357 AM EST Thu Dec 14 2017

...WIND ADVISORY WILL EXPIRE AT 4 AM EST EARLY THIS MORNING...

Winds have fallen below Advisory criteria this morning and will
continue to diminish over the next few hours.

$$

EER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Dec 13, 6:48 PM EST, 4 hours 59 minutes earlier.

Area forecast discussion, Dec 13, 6:48 PM EST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
648 PM EST Wed Dec 13 2017

...Updated Aviation Discussion...

.Forecast Update...
Issued at 530 PM EST Wed Dec 13 2017

Have cancelled the Wind Advisory early this evening as winds are no
longer a threat to gust over 40 mph. The loss of daytime heating
combined with transient upper sky cover has limited mixing up into
the 40-45 knot 925 mb jet. Did replace the Wind Advisory and ongoing
SPS with a new SPS highlighting gusty winds a bit deeper into the
evening. A look at upstream obs behind the secondary cold front that
will move through shows some gusts in the 30 to 40 mph range. Don't
expect any new Wind Advisories to be hoisted, but will have to
monitor gusts with this secondary feature later this evening. Will
update the remaining products to remove Wind Advisory wording
shortly.

&&

.Short Term...(This evening through Thursday night)
Issued at 300 PM EST Wed Dec 13 2017

Fast moving clipper system will continue to move through the
southern Great Lakes this afternoon and will drag a cold front
through the region this evening.  Winds have been a bit slower to
pick up today.  However, we've had gusts at or near 35 MPH out west
of the I-65 corridor.  The gradient is still tightening up, so a few
gusts to 40 MPH still look likely this afternoon, west of I-65.  A
few gusts to 35 MPH still look likely in areas east of I-65 this
evening.  Therefore, we plan on leaving the Wind Advisory in place
through 700 PM EST.  Temperatures this afternoon have exhibited a
gradient across the state.  Readings were in the lower 50s over far
western KY, near 40 in the I-65 corridor, and in the upper 30s over
eastern KY.  Not expecting much change in the temperature field this
afternoon, but readings should fall into the upper 30s this evening.

For tonight, the front to the west will pass through the region.
There is not a whole lot of moisture to work with, so mainly we will
see just an increase in cloudiness as the boundary moves through.
Some of the high resolution models still show some sprinkles or
drizzle behind the front, mainly north of the I-64 corridor.  We
plan on keeping a mention of sprinkles this evening an a few
flurries into the overnight hours as the column cools down.  Lows
tonight look to cool into the upper 20s in the north with lows
around 30 in the south.

For Thursday and Thursday night, weak high pressure will build into
the region resulting in dry weather.  Highs Thursday look to warm
into the 30-35 degree range across our northeastern sections with 35-
40 across much of central and southwestern KY.  A chilly night is
expected Thursday night with lows dropping into the upper teens to
the lower 20s.

.Long Term...(Friday through Wednesday)
Issued at 328 PM EST Wed Dec 13 2017

Friday through Wednesday...

We'll see another upper level wave cross through the Great Lakes on
Friday.  This feature continues to have a weak surface reflection
and much of the precipitation looks to stay well to our north.  The
pressure gradient is not all that tight with this system, so much
less windy conditions are expected.  Highs on Friday will remain
cool with highs in the mid-upper 30s in the north with highs in the
upper 30s to near 40 across the south.  Lows Friday night look to
cool into the mid-upper 20s.

We still expect to see the southeastern US ridge rise a bit over the
weekend as we will see sharp height falls develop in the lee of the
Rockies.  Saturday looks to be dry and a little milder at this point
with highs in the upper 40s in the north the lower 50s in the south.
Saturday night still looks to be mostly dry, but can't rule out a
shower across the far southwest.  Lows will range from 32-36.

By Sunday, the upper trough in the lee of the Rockies will head east
and surface cyclogenesis will take place over the southern Red River
Valley.  We'll see clouds rapidly increase Saturday night with rain
showers overspreading the area from the southwest to the northeast
during the day on Sunday.  Have bumped up PoPs a bit for Sunday
given the latest data.  Highs will remain mild with readings in the
upper 40s to around 50.  Lows Sunday night will cool into the mid
30s.  A secondary trough axis will move through the region on Monday
brining additional rain showers to the region.  Highs look to be in
the upper 40s with lows cooling back into the mid 30s Monday night.

By Tuesday we'll see a long wave trough axis centered just to our
east and it is forecast to push slowly eastward by Wednesday.  This
should result in dry weather for our area.  Highs on Tuesday look to
remain in the upper 40s to around 50s with lows in the lower 30s.
Highs Wednesday look to be a bit cooler with readings generally in
the upper 30s to the lower 40s and overnight lows dropping back into
the upper 20s.

Beyond Wednesday and into Christmas Week...

Overall, not much change from our analysis from yesterday.  The
latest data continues to point to a potentially active period of
weather as we head into the Christmas Holiday period.  It appears
that we'll see a weather system impact the region in the
Thursday/Friday time frame (12/21-22).  The current dynamical models
do agree with bringing the system into the region in that time
frame, but differ greatly from Saturday (12/23) onward.  In general,
the GFS and its ensembles push the system off to the east and allow
a much colder airmass to move in from the west.  The current Euro
solutions stall the boundary out and allow another system to push
into the region around the 12/23-24 time frame.

The GFS and its ensembles now show a much better support of its MJO
forecast which take the MJO from phase 6 through phase 7 and then 8
which would result in a cold regime for much of the eastern half of
the US.  While that would bring plenty of cold to the region, it
could result in the main storm track being shifted east and possibly
southeast of our region.  There may be a little bit of the
progressive GFS bias in that solution however.   On the other hand,
the Euro extended panels do not push the cold as far east and keep
the storm track a bit further west which could result in a period of
active weather for the Ohio Valley during the holiday period.  Most
likely, a general solution in-between the Euro and GFS is probably
what will happen.  So our latest thinking is that active weather
looks very likely in the holiday period, but specifics on the
thermal pattern still leave a lot of questions.  However, there is
plenty of time to let the details get worked out over the next week.

&&

.Aviation...(00Z TAF Issuance)
Issued at 648 PM EST Wed Dec 13 2017

A surface low will move across the southern Great Lakes and quickly
off the Atlantic Coast by Thursday morning, dragging a cold front
through our region as it does so. This feature will mainly bring an
increase in cloud cover (mostly above the VFR/MVFR threshold) and
continued gusty winds shifting to a WNW direction.

Best chances for a brief period of MVFR will be at HNB/SDF/LEX
between Midnight and the pre-dawn hours, with perhaps a few flurries
at LEX. No impacts expected. Otherwise, forecast mostly prevailing
VFR with gusty WSW winds shifting to WNW. Could still see plenty of
gusts in the 30 to 35 mph with the frontal passage, which could make
runway configs a bit tricky as winds shift directions.

Gusts slacken toward dawn with a steady NW wind between 7 and 12
mph. VFR prevails with mostly upper sky cover by this point.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...BJS
Short Term...MJ
Long Term....MJ
Aviation...BJS
Hazardous weather outlook, Dec 13, 5:36 PM EST, 6 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Louisville KY
536 PM EST Wed Dec 13 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-142245-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
536 PM EST Wed Dec 13 2017 /436 PM CST Wed Dec 13 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Sustained winds of 15 to 25 mph with gusts to 35 mph will be
possible this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A weather system bringing rainfall is expected to impact the region
on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

BJS

In the hours before

Special weather statement, Dec 13, 10:36 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
1036 PM EST Wed Dec 13 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140600-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison,
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
1036 PM EST Wed Dec 13 2017 /936 PM CST Wed Dec 13 2017/

...Gusty Winds Tonight...

A low pressure system is tracking across the southern Great Lakes
and a cold front extending from it will continue to cross the
region tonight. Expect gusty southwest winds ahead of this front,
and gusty northwest winds behind it. Sustained winds will be
between 15 and 25 mph with gusts between 30 and 40 mph at times.
The highest gusts will be north of I-64 in southern IN and central
KY

EER

Nearby

Wind Advisories in Kentucky, 2017Wind Advisories in Indiana, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.